Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 23, NWS Tucson, AZ

July 19, 2024Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 19, 2024, 7:20 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2024, 7:20 PM MST (02:20 UTC)
Expired
Jul 19, 2024, 10:30 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 59 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2024-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2024-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
3253 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

423 
WGUS55 KTWC 200220
FFWTWC
AZC019-200530-
/O.NEW.KTWC.FF.W.0023.240720T0220Z-240720T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
720 PM MST Fri Jul 19 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Central Pima County in southeastern Arizona...

* Until 1030 PM MST.

* At 720 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 1.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Tucson Estates, Tucson Mountain Park and Ryan AirField.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Remain alert for flooding even in locations not receiving rain. 
Washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3218 11113 3215 11113 3214 11116 3212 11121
      3214 11125 3221 11121 3221 11115

FLASH FLOOD...RADAR INDICATED

$$

GLZ
2 follow-up statements
357 
WGUS75 KTWC 200258
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
758 PM MST Fri Jul 19 2024

AZC019-200530-
/O.CON.KTWC.FF.W.0023.000000T0000Z-240720T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
758 PM MST Fri Jul 19 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MST THIS 
EVENING FOR CENTRAL PIMA COUNTY...

At 758 PM MST, Doppler radar indicated that thunderstorms produced 
heavy rain earlier across the warned area, with between 1.5 and 1.9 
inches of rain in the warning area.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Tucson Estates, Tucson Mountain Park and Ryan AirField.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3218 11113 3215 11113 3214 11116 3212 11121
      3214 11125 3221 11121 3221 11115

FLASH FLOOD...RADAR INDICATED

$$

GLZ
448 
WGUS75 KTWC 200529
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
1029 PM MST Fri Jul 19 2024

AZC019-200539-
/O.EXP.KTWC.FF.W.0023.000000T0000Z-240720T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
1029 PM MST Fri Jul 19 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 1030 PM MST THIS EVENING FOR 
CENTRAL PIMA COUNTY...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed remaining road closures.

&&

LAT...LON 3218 11113 3215 11113 3214 11116 3212 11121
      3214 11125 3221 11121 3221 11115

$$

GLZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:26 PM MST, 4 hours 54 minutes earlier.

Area forecast discussion, Jul 19, 2:26 PM MST, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
226 PM MST Fri Jul 19 2024

.SYNOPSIS...Temperatures will remain 4 to 7 degrees above normal
through the rest of this week, with typical mid-July moisture levels
across the region. This will result in the daily chances for showers
and thunderstorms. The main threats will continue to be strong gusty
outflow winds and heavy rainfall leading to localized flash flooding.

&&

.DISCUSSION...The big forecast question for today is to gage how
much activity will we see across Southeast Arizona today. At 2 PM
MST this afternoon, we are seeing two distinct areas of
thunderstorm activity. The first is up along the Mogollon Rim and
the higher elevations in northern Graham and Greenlee counties.
The second is down along Santa Cruz and southern Cochise counties.

The upper pattern is defined by the 500 mb centered over central
Arizona this morning. This feature will slowly drift WNW toward
west central Arizona by this afternoon, then up toward southern
Nevada by Saturday afternoon. This will serve to setup a more
favored NE flow off the White Mountains/Mogollon Rim (rimshot
pattern) that generally results in stronger thunderstorms
impacting Southeast Arizona. Today is kind of that transition day
where all the ingredients are not setup yet like it will be for
this weekend. Expect storms to fire up in the higher terrain and
push SW into the lower elevations by late this afternoon into this
weekend. The 19/12 HREF reflects this thinking by showing a 70%
chance of outflow winds in excess of 30 kts begining across
northern Greenlee at 23Z, then expanding SW into the rest of
Graham and SE Pinal counties by 02Z. The latest GOES derived
precipitable water imagery shows a general increase in PWAT values
east and NE of Tucson (increasing from near 1 inch up to 1.25
inches) over this time yesterday morning. Dry enough to aid strong
thunderstorm downdrafts/outflows, but also enough to help
increase the potential for heavy rainfall. The 19/12Z HREF depicts
a 50% probability of 3-hour rainfall exceeding an inch with the
storms that move off the higher terrain in central Graham and
Greenlee counties. Not great, but not bad. It just means that we
will begin to transition from just wind was the primary
thunderstorm threat to a more dual threat with wind and heavy
rainfall as we transition into the weekend.

A weak mid-level disturbance moving into the far SE corner of the
state this afternoon should help initiate convection across
Cochise and Santa Cruz county during the mid-afternoon hours
today. We have moistened up a bit in these areas as well over the
past 24 hours, so the treat of a strong thunderstorm outflow is
present...but lower than yesterday. The 19/12Z HREF has this area
painted with a 50% chance of outflow winds 30+ kts starting at
22Z.

As mentioned yesterday, as we move into this weekend and next
week, the upper high positions itself near southern NV which would
suggest the stronger NE flow pattern will continue into next week
for our neck of the woods. The strongest days are still looking
like Saturday and Sunday as the mid-level flow is the strongest
for Southeast Arizona.

&&

.AVIATION...Valid through 21/00Z.

SCT-BKN clouds at 8k-12k ft AGL with SCT TSRA/SHRA through
midnight, with similar conditions expected Saturday between
20/18Z and 20/00Z. MVFR conditions in TSRA, with mountain
obscurations, vsby reductions and wind gusts to 45+ knots. Outside
of TSRA, SFC wind at most locations 12 knots or less favoring
NWLY direction during the afternoon/early evening hours and
variable in direction at other times. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Deeper moisture remains across southeast Arizona,
with typical July moisture levels expected into at least early next
week. This will result in the daily cycle of mainly afternoon and
evening showers and thunderstorms. The main threats will be strong,
gusty and erratic outflow winds and heavy rainfall leading to
localized flash flooding. Minimum relative humidity values will be
20-30 percent in most lower elevation locations and 25-40 percent in
mountain areas. Away from thunderstorms, 20-foot winds will
generally be 15 mph or less, with afternoon/early evening gusts to
20-25 mph and light winds overnight. Wind direction during the
afternoon hours will primarily be west to northwest through the
weekend, especially from Tucson westward and in the upper Gila River
Valley.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 19, 1:46 PM MST, 5 hours 34 minutes before
Special Weather Statement
National Weather Service Tucson AZ
146 PM MST Fri Jul 19 2024

AZZ509-510-192130-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
146 PM MST Fri Jul 19 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL GRAHAM AND WESTERN
GREENLEE COUNTIES THROUGH 230 PM MST...

At 142 PM MST, Doppler radar was tracking a strong thunderstorm 22
miles north of Safford, moving southwest at 20 mph.

HAZARD...Wind gusts up to 45 mph. These wind gusts may produce areas
         of blowing dust reducing visibility below a mile.

SOURCE...Radar indicated.

IMPACT...Areas of blowing dust reducing visibility below a mile may
         be present along U.S. Highway 70 northwest of Safford.

Locations impacted include...
Safford, Solomon, Safford Regional Airport, Bylas, Fort Thomas,
Point-Of-Pines, and Calva.

This includes Route 70 between mile markers 286 and 310, and between
mile markers 340 and 344.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3340 10976 3325 10946 3279 10964 3321 11028
TIME...MOT...LOC 2042Z 039DEG 17KT 3318 10970

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CWR

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:02 PM MSTAreal Flood AdvisoryTWCPima77 min
Jul 19, 5:13 PM MSTDust Storm AdvisoryTWCCochise62 min
Jul 19, 7:00 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 19, 7:34 PM MSTAreal Flood AdvisoryTWCPima116 min
Jul 20, 1:06 PM MSTSevere Thunderstorm WarningTWCSanta Cruz39 min
Jul 20, 2:28 PM MSTDust Storm AdvisoryTWCCochise92 min
Jul 20, 3:19 PM MSTAreal Flood AdvisoryTWCCochise102 min
Jul 20, 3:55 PM MSTSevere Thunderstorm WarningTWCCochise, Pima50 min
Jul 20, 4:00 PM MSTDust Storm AdvisoryTWCCochise90 min
Jul 20, 4:23 PM MSTDust Storm WarningTWCPima52 min
Jul 20, 4:25 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz50 min
Jul 20, 4:34 PM MSTAreal Flood AdvisoryTWCCochise116 min
Jul 20, 4:35 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal40 min
Jul 20, 4:43 PM MSTFlash Flood WarningTWCPima, Santa Cruz3 hr
Jul 20, 4:43 PM MSTSevere Thunderstorm WarningTWCCochise, Pima47 min
Jul 20, 4:53 PM MSTSevere Thunderstorm WarningTWCCochise52 min

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.